Steroids are powerhouses when it comes to combating a range of medical issues, but steroids change your face.
“Moon Face” may sound cute, but when steroids cause the fat in your cheeks to redistribute so much that your bone structure seems to disappear, you can feel like there’s a stranger — a very round stranger — in the mirror.
If you take a corticosteroid drug like prednisone, you’re in good company with millions of other women. Steroids are powerhouses when it comes to combating a range of medical issues that women face, but the physical changes these treatments bring with them can leave you feeling vaguely like the kid you sat next to in middle school algebra rather than yourself.
From overnight facial hair growth to spates of acne, steroids can drastically change the way you look. But you don’t have to resign yourself to wondering who that woman is in the mirror. Here are five of the most common ways steroids affect your face, and what you can do to get back to looking — and feeling — like yourself:
1. Hair Growth: The closest you may ever get to knowing what it’s like to be a teenage boy is watching your adorable peach fuzz turn into rough stubble seemingly overnight. Steroids cause increased hair growth on your face in expected areas (like your upper lip) as well as uncharted territory (like your forehead). If you don’t feel like pioneering the downy-forehead trend, hair removal might be in your future.
Typical hair removal treatments like waxing can be too harsh for steroid-thinned skin, and can leave you less baby-smooth than lobster-red. Instead of uprooting hair, try a gentle depilatory treatment, like Olay’s Smooth Finish hair removal system, that breaks down hair’s keratin so that it can be gently wiped away. Just be sure to keep depilatories well away from your eyes.
2. Adult Acne: Steroids trigger additional oil production, and that can mean breakouts of Mount Vesuvius’ proportions. If you’re tempted to scour your medicine cabinet for old Stridex pads and zit cream, resist that urge! By the time you’re out of your teens, your skin is drier and less resilient — those harsh salicylic acid and benzoyl peroxide treatments that worked so well at 15 are likely to irritate, inflame, and even crack your skin today.
Instead of reaching for standbys of yesteryear, look for skincare products that contain activated charcoal, a gentle, efficient ingredient that hoovers up dirt and oil without scouring your skin raw. Between washes, keep blotting papers handy to mop up excess oil before it can clog pores and cause breakouts.
3. Thinning Skin: At the same time as you’re trying not to look like you’re going through puberty thanks to acne, you may notice you’re sporting new dark circles under your eyes or spider veins on your cheeks, both of which can make you look significantly older. That’s all thanks to the skin-thinning effects of steroids, which leave your capillaries prone to rupturing and bruising.
Even if you’ve never worn much makeup before, you may want to pick up a tinted moisturizer or BB cream — better choices than traditional foundation, which can wear off easily on oily skin — to help even out your skin tone. Look for a product with a high SPF rating, which not only protects your skin from additional damage from the sun, but which the Skin Cancer Foundation suggests can also give your skin the extra boost it needs to heal existing damage.
You Might Also Like: The Good, The Bad, And The Ugly: My Struggle With Steroids
4. Moon Face: “Moon Face” may sound cute, but when steroids cause the fat in your cheeks to redistribute so much that your bone structure seems to disappear, you can feel like there’s a stranger — a very round stranger — in the mirror.
While most women don’t have the spare time (or, frankly, the desire) to undertake a daily contouring routine worthy of a Kardashian, you can still benefit from a few quick tricks courtesy of the makeup bag. A pop of pink blush on the apples of your cheeks and a little bronzer where the hollows used to be can create the illusion of dimension. A little more bronzer on the bridge of the nose and jaw line can help bring back a few strong lines to counter the new roundness in your face.
5. Flushing: Even if you’ve managed to keep from scrubbing or plucking your way to irritated skin, you may still find yourself flushing a red worthy of Old St. Nick. In a number of patients, steroids cause the cheeks, nose, forehead, and chin to turn a jolly red.
To help counteract ruddiness, try using a green-tinted color-correcting product, such as a primer or concealer, under makeup or mixed with moisturizer. The green pigments neutralize the appearance of redness in skin, leaving your face looking the way nature intended. Make sure to check your results in a few different lights, from natural sunlight to office fluorescence. You don’t want to look like Father Christmas, but you probably don’t want to look as green as the Grinch, either.